73 year old male with who had a head injury 2 weeks ago now presents with 1 day history of confusion and difficulty walking.
— PMH: AF, High cholesterol, takes rivaroxaban

Observations

A – Patent, self-maintaining

B – RR 14, SpO2 98% in air

C – HR 80, BP 170/95

D – GCS 12/15 (E3, M5, V4)

E – Temp 36.9°C

Clinical Findings

  • Confused speech

  • Disorientated

  • Evidence of healing wound left aspect of forehead


Why We Simulated

We are seeing an increasing number of patients within the Emergency Department (ED) who are taking novel oral anticoagulant drugs (NOACs).

There are  two types of NOAC based on their mechanism of action. Dabigatran is a direct thrombin inhibitor, RivaroXaban and ApiXaban are factor Xa inhibitors. These drugs provide a relatively predictable anticoagulant effect and thereby reduce the need for regular monitoring associated with warfarin.

There is currently debate ongoing with regards to the risk of haemorrhage for patients with head injury. Ultimately your department will have its own policy, but I suspect for many this will include a CT Head.

Another cause for concern has been a lack of specific antidotes to reverse the anticoagulant effect. There are several under development and these are likely to be available in your department soon.

Table from London Medicines Evaluation Network Summary

Table from London Medicines Evaluation Network Summary

Further Reading:

Learning Outcomes

  1. It is useful to assign a named team leader to ensure someone is keeping an overview of the patient's care.

  2.  When assessing risk of bleeding in patients on NOACs time since last dose is important.

  3. In UHL there is a Prothrombin Complex Concentrate (PCC) pack that needs to be printed off and filled in before PCC is requested from Haematology.

Positive Feedback

  • Excellent communication with patient throughout the scenario.

  • Early involvement of haematology.

  • Good preparation by staff pre patient's arrival.

Edit & Peer Review by Jamie Sillett

Comment